Illinois, 2012Hail and Damaging Winds in Illinois, June 24, 2012
June 24, 2012 · NWS DVN · 3 events in 1 county or zone
A low pressure system developing over the plains and an associated front extending from Eastern Wyoming to Northern Missouri brought warmer air and thunderstorms to the region during the morning of June 24. One storm cell surpassed severe limits producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developing over the plains and an associated front extending from Eastern Wyoming to Northern Missouri brought warmer air and thunderstorms to the region during the morning of June 24. One storm cell surpassed severe limits producing damaging winds. Copious amounts of small hail also accompanied the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 24, 5:57 AM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 24, 5:57 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
657 AM CDT SUN JUN 24 2012
.UPDATE...
SHIFTING AXIS OF ELEVATED THETAE CONVERGENCE ON A 35KT SW JET AT
850 MB HAS REFOCUSED THUNDERSTORMS INTO A LINE FROM ABOUT MASON
CITY TO THE QUAD CITIES AS OF 12Z. THIS LINE WAS VERY SLOWLY
PROGRESSING EAST TO SOUTHEAST AND WILL AFFECT MUCH OF THE FORECAST
AREA NORTH OF I-80 AND WEST OF THE MS RIVER OVER THE NEXT COUPLE
HOURS. WITH THE DIURNAL WEAKENING LOW LEVEL JET...WILL ANTICIPATE
THE COMPLEX TO WEAKEN CONSIDERABLY AS IT MIGRATES EASTWARD INTO
IL THIS MORNING.
RADAR HAS INDICATED SOME BRIEF INTENSE CELLS IN THIS LINE CAPABLE
OF PRODUCING PEA SIZE TO POSSIBLY DIME SIZE HAIL. THE HIGH PW
AIRMASS IS ALSO LIKELY RESULTING IN LOCALIZED HEAVY RAINFALL
RATES. RADAR RAINFALL ESTIMATES HAVE INDICATED SWATHS OF .75 TO
OVER 1 INCH AMOUNTS ALONG AND EAST OF A WEST LIBERTY THROUGH CEDAR
RAPIDS TO INDEPENDENCE AXIS.
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVERNIGHT WILL
IMPACT THE MLI AND DBQ TERMINALS BEFORE 15Z WITH HEAVY DOWNPOURS
AND BRIEF MVFR CONDITIONS. OTHERWISE...VFR CONDITIONS ARE EXPECTED
TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS REDEVELOPING AS A
COLD FRONT DROPS SOUTH INTO THE AREA IN THE AFTERNOON INTO EARLY
EVENING. THIS IS HANDLED WITH PROB30 GROUPS FOR NOW. LIGHT SOUTH
TO SOUTHWEST WINDS WILL VEER TO NORTHEAST AND THEN EAST OVERNIGHT
FOLLOWING THE FROPA AND INCREASE TO 10 TO 15 KTS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SHEETS
Hazardous weather outlook, Jun 24, 3:15 AM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CDT SUN JUN 24 2012
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-250915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
415 AM CDT SUN JUN 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A LOW POTENTIAL FOR SEVERE STORMS THIS AFTERNOON AND EVENING...
MAINLY ALONG AND SOUTH OF A LINE FROM STERLING ILLINOIS TO
WILLIAMSBURG IOWA...WHERE THE STORM PREDICTION CENTER HAS OUTLINED
A SLIGHT RISK. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL.
VERY WARM AND SOMEWHAT HUMID AIR WILL RESULT IN HEAT INDEX
READINGS APPROACHING 100 THIS AFTERNOON AND EARLY EVENING ALONG
AND SOUTH OF A LINE FROM FAIRFIELD TO MACOMB.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HEAT INDEX READINGS BETWEEN 95 AND 100 DEGREES WILL BE POSSIBLE
THURSDAY AND FRIDAY THIS WEEK. OTHERWISE...A LOW CHANCE FOR
THUNDERSTORMS IS EXPECTED THURSDAY NIGHT THROUGH SATURDAY. IT IS
TOO EARLY TO DETERMINE COVERAGE OF RAINFALL...OR SEVERE WEATHER
THREATS FROM THESE POTENTIAL STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY.
SHEETS/ERVIN
In the hours before
Local storm report, Jun 24, 6:51 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
751 AM CDT SUN JUN 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 AM HEAVY RAIN ANAMOSA 42.11N 91.28W
06/24/2012 M1.29 INCH JONES IA CO-OP OBSERVER
24HR RAINFALL TOTAL
&&
TEOLocal storm report, Jun 24, 8:10 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
910 AM CDT SUN JUN 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 AM HAIL SE MOUNT UNION 41.06N 91.39W
06/24/2012 M0.75 INCH HENRY IA TRAINED SPOTTER
PEA SIZE ALSO
&&
TEOSpecial weather statement, Jun 24, 8:17 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 AM CDT SUN JUN 24 2012
IAZ077-078-087>089-098-099-ILZ016-024>026-034-035-MOZ010-241515-
CLARK-DES
MOINES-HANCOCK-HENDERSON-HENRY-JEFFERSON-LEE-LOUISA-MCDONOUGH-MERCER-
VAN BUREN-WARREN-WASHINGTON-
917 AM CDT SUN JUN 24 2012
...THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAINFALL...
AT 911 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MOUNT UNION...OR 13 MILES EAST OF MOUNT
PLEASANT...MOVING SOUTHEAST AT 30 MPH. OTHER STORMS WILL AFFECT
SURROUNDING AREAS THROUGH 10 AM...AND ARE LIKELY TO PRODUCE SMALL
HAIL AND FREQUENT LIGHTNING ALONG WITH A HEAVY DOWNPOUR.
* THE STRONGEST THUNDERSTORM WILL BE NEAR...
WEST BURLINGTON AROUND 930 AM CDT...
GULF PORT AND BURLINGTON AROUND 935 AM CDT...
CARMAN AROUND 945 AM CDT...
TERRE HAUTE AND STRONGHURST AROUND 950 AM CDT...
LA HARPE AROUND 1000 AM CDT...
BLANDINSVILLE AROUND 1005 AM CDT...
HAIL UP TO PENNY SIZE...WINDS GREATER THAN 35 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING AND A BRIEF PERIOD OF HEAVY RAIN...ARE EXPECTED
WITH THIS STORM.
IF YOU HEAR THUNDER...MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
LAT...LON 4019 9150 4024 9151 4026 9186 4117 9173
4116 9130 4118 9035 4115 9035 4114 9043
4028 9044 4028 9090 4019 9091
TIME...MOT...LOC 1413Z 320DEG 37KT 4100 9129Local storm report, Jun 24, 8:50 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 AM CDT SUN JUN 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM HEAVY RAIN 4 SSW CUTSHAW BRIDGE ST 42.48N 92.07W
06/24/2012 M1.25 INCH BUCHANAN IA TRAINED SPOTTER
24 HOUR RAIN TOTAL. SMALL HAIL AROUND 7AM
&&
TEOLocal storm report, Jun 24, 8:51 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
951 AM CDT SUN JUN 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM HEAVY RAIN SSE TIPTON 41.77N 91.13W
06/24/2012 M2.80 INCH CEDAR IA TRAINED SPOTTER
OVERNIGHT TOTAL
&&
TEOLocal storm report, Jun 24, 9:05 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1005 AM CDT SUN JUN 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 AM HAIL BUSHNELL 40.55N 90.50W
06/24/2012 M0.25 INCH MCDONOUGH IL TRAINED SPOTTER
VIA E-SPOTTER
&&
TEOThunderstorm Wind, Hancock
- When
- June 24, 9:07 AM CST
- Where
- Hancock County, 0.87 mi NE of Hamilton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.410, -91.340
Wind gusts estimated to be 75 mph blew down several trees and six power poles were broken with power lines down in the Montebello Township area northeast of Hamilton, IL at 1007 am CDT June 24.
Thunderstorm Wind, Hancock
- When
- June 24, 9:08 AM CST
- Where
- Hancock County, 2.95 mi NE of Hamilton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.430, -91.310
Wind gusts estimated to be 75 mph blew down a large tree about 3 miles northeast of Hamilton, IL at 1008 am CDT June 24.
Hail, Hancock
- When
- June 24, 9:25 AM CST
- Where
- Hancock County, 2.11 mi E of Tioga
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.220, -91.310
Penny sized hail shredded leaves off of trees about 2 miles east of Tioga, IL at 1025 am CDT June 24. The hail covered about 50 to 70 percent of the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, June 24 to 30, 20126 deaths · 8 injured · $27 million · EF2 · 40 events
- Tornadoes and Damaging Wind in Florida, June 24 to 26, 20121 death · $50,000 · EF0 · 7 events
- Heat in Arkansas, June 24 to 30, 20121 death · 1 event
- Heat in Missouri, June 24, 20121 death · 1 event
- Rip Current in Alabama, June 24, 20121 death · 1 event
- Tropical Storm and Flash Flooding in Florida, June 24 to 28, 2012$1.8 million · 50 kt wind · 34 events
- Hail and Damaging Winds in Montana, June 24, 20121 injured · $184,000 · 1 in hail · 21 events
- Tornadoes and Damaging Wind in Florida, June 24, 2012$65,000 · EF0 · 11 events
- Hail and Damaging Winds in North Carolina, June 24, 20121 injured · $53,000 · 1 in hail · 5 events
- Flash Flooding in South Carolina, June 24, 2012$60,000 · 3 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, June 24 to 25, 201258 kt wind · 27 events
- Excessive Heat in Kansas, June 24 to 30, 201223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386683, 386684, 386685.